Alert archive / Nevada / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Las Vegas, NV

September 4, 2009Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2009, 9:42 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 9:42 PM PDT (04:42 UTC)
Expired
Sep 4, 2009, 11:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 050442
FFWVEF
CAC071-NVC003-050645-
/O.NEW.KVEF.FF.W.0031.090905T0442Z-090905T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
942 PM PDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1145 PM PDT

* AT 936 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS APPROACHING HIGHWAY 95 AND 
  NEEDLES HIGHWAY. THESE ROADS ARE VERY SUSCEPTIBLE TO FLOODING AND 
  WASHOUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494

$$

MORGAN
2 follow-up statements
244 
WGUS75 KVEF 050542
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT FRI SEP 4 2009

CAC071-NVC003-050645-
/O.CON.KVEF.FF.W.0031.000000T0000Z-090905T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
1042 PM PDT FRI SEP 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT FOR
EXTREME SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO
COUNTIES...

AT 1039 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE VICINITY OF 
HIGHWAY 95 AND NEEDLES HIGHWAY. THESE ROADS ARE VERY SUSCEPTIBLE TO 
FLOODING AND WASHOUTS. RADAR HAS INDICATED THAT RAINFALL BETWEEN ONE 
AND A HALF AND TWO INCHES OF RAIN HAS FALLEN IN THE PAST TWO HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAL NEV ARI

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

&&

LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494

$$

ASG
587 
WGUS75 KVEF 050644
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 PM PDT FRI SEP 4 2009

CAC071-NVC003-050654-
/O.EXP.KVEF.FF.W.0031.000000T0000Z-090905T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-CLARK NV-
1144 PM PDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM PDT FOR EXTREME
SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO COUNTIES...

THUNDERSTORMS HAVE MOVED EAST OF HIGHWAY 95 AND NEEDLES HIGHWAY. 
ALTHOUGH RUNOFF FROM PREVIOUS RAINS MAY CAUSE STANDING WATER IN 
LOCAL AREAS...THE IMMEDIATE THREAT OF FLASH FLOODING HAD ENDED.

LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:58 PM PDT, 44 minutes earlier.

Area forecast discussion, Sep 4, 8:58 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE OVER THE SOUTHERN GREAT BASIN
WILL MOVE EAST INTO SOUTHWEST UTAH BY SATURDAY MORNING. THIS WILL
COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA THE REST
OF TONIGHT. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY
AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A
SLIGHT COOLING TREND.
&&

.UPDATE...SHORTWAVE WEST OF LAS VEGAS WITH RADAR INDICATING TWO
AREAS WHERE THUNDERSTORMS ARE PRESENTLY CONCENTRATED. ONE AREA IS
OVER SOUTHERN CLARK AND EASTERN SAN BERNARDINO COUNTIES. THE SECOND
IS OVER CENTRAL NYE AND WESTERN LINCOLN COUNTIES. MODELS PROG
SHORTWAVE INTO SOUTHWEST UTAH BY 12Z SATURDAY WITH MAIN AREA OF
DYNAMICS SHIFTING INTO NORTHERN ARIZONA AND SOUTHWEST UTAH. IN THIS
UPDATE REMOVED POPS AND DECREASED CLOUD COVER FROM FAR WESTERN ZONES
AS SKIES HAVE CLEARED IN AN AREA OF SUBSIDENCE BEHIND SHORTWAVE.
WILL PROBABLY DO A LATE EVENING UPDATE AND TRIM BACK ON POPS AND
CLOUD COVER AS CONDITIONS IMPROVE FROM WEST-EAST BEHIND SHORTWAVE.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS THROUGH THE
EVENING WITH ACTIVITY ONCE AGAIN FORMING SATURDAY AFTERNOON. ALL
APPROACH CORRIDORS TO BE EFFECT THIS EVENING WITH MAINLY MORMON
MESA/PEACH SPRING CORRIDORS ON SATURDAY. SCT-BKN CLOUDS AOA 10K FEET
THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. WINDS TO
GENERALLY BE DIURNAL...BUT ERRATIC/GUSTY WINDS POSSIBLE DUE TO
NEARBY THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT THUNDERSTORMS ACROSS THE EASTERN HALF OF OUR AREA
THE REST OF TONIGHT AS UPPER LEVEL DISTURBANCE PASSES BY.
ISOLATED THUNDERSTORMS WILL FORM AGAIN MAINLY EAST OF A
NEEDLES...LAS VEGAS...CALIENTE LINE ON SATURDAY AFTERNOON. OUTSIDE
OF ANY THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL GENERALLY BE
LIGHT.
&&

.PREV DISCUSSION...200 PM PDT FRI SEP 4...ALL OF THE INGREDIENTS FOR
STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO CONVERGE AS OF THIS
WRITING...AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
CONTINUE THE REMAINDER OF THE DAY AND INTO THE EVENING AS A
SHORTWAVE TROUGH PUSHES OVER THE AREA AND HELPS BRING A COMBINATION
OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH LOW LEVEL WINDS GENERALLY
FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM
THE WEST. THIS WILL HELP MAINTAIN AND ORGANIZE STORMS INITIALLY
TRIGGERED BY THERMODYNAMIC INSTABILITY. THE MAIN THREAT WITH ANY
SEVERE STORMS WILL BE DAMAGING WINDS. HAIL WILL CERTAINLY BE
POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE CRITERIA OF ONE
INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING ABOVE 14KFT. AS
FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND TRUTH SO FAR TODAY
TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY RADAR WAS RUNNING
ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH CHANGE TO MOISTURE
OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS THIS AFTERNOON.
OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP CONVECTION GOING AS IT
MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY BUMPED UP POPS
OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA.
DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY
WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND
NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW
CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY
MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A
MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING
AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER
2-3 DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE
BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE
WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY
BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW
BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH
SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE
COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST
WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/
EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE
END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS
CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL
THROUGH THE PERIOD UNDER THE RIDGING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Sep 4, 5:00 PM PDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     KINGMAN                 35.21N 114.03W
09/04/2009  M64 MPH          MOHAVE             AZ   ASOS

            THUNDERSTORM WIND GUST FROM THE NORTHWEST OF 64 MPH
            MEASURED AT THE KINGMAN AIRPORT.

&&

BPIERCE
Local storm report, Sep 4, 6:52 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     BULLHEAD CITY           35.15N 114.56W
09/04/2009  M55 MPH          MOHAVE             AZ   AWOS

            BULLHEAD CITY AWOS REPORTED A GUST OF 55 MPH FROM THE
            SOUTHEAST.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:59 PM PDTAreal Flood AdvisoryVEF40 min
Sep 4, 7:28 PM PDTFlash Flood WarningVEFClark2 hr
Sep 5, 12:05 AM PDTAreal Flood AdvisoryVEFClark108 min
Sep 5, 3:09 PM PDTSevere Thunderstorm WarningVEFClark36 min
Sep 4, 7:05 PM PDTFlash Flood WarningVEFSan Bernardino55 min
Sep 4, 9:32 PM PDTAreal Flood AdvisoryVEFSan Bernardino118 min
Sep 5, 3:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Sep 5, 3:36 PM PDTSevere Thunderstorm WarningVEFSan Bernardino54 min
Sep 5, 4:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 5, 4:34 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 5, 4:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min
Sep 5, 4:50 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min

Nearby

Flash Flood Warnings in Nevada, 2009Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.